The truth about Tylenol ...
Tylenol is a popular brand name for painkillers containing acetaminophen. Unlike anti-inflammatory drugs such as Ibuprofen, acetaminophen does not decrease inflammation. However, it is often favoured because it produces less side
effects.Acetaminophen works by blocking the chemical prostaglandin.
This chemical has a special job in your body – it is involved in transmitting pain messages to the brain. When the chemical is produced in less quantities or is blocked, your brain doesn't get the message as clearly, and you don't feel as much pain.
Not only does acetaminophen relieve pain, it also reduces fever. This combination and the fact that it doesn't cause problems that other pain relievers cause, it is a favourite for use with children.
For reliable acetaminophen products at a reasonable price, check drugstore.com.
What to watch out for...
Dangers: Like any drug, acetaminophen does have some possible side effects. If taken according to the directions on the container, it is generally considered safe. There are some dangers that you do need to be especially aware of, however:
1. Acetaminophen and other painkillers
Acetaminophen should not be taken with other painkillers unless you have talked it over with your doctor. That includes taking it along with aspirin or ibuprofen (ie Advil). You should also talk to your doctor if you are taking preventative medications for migraine. Of course, your doctor should be aware of all the drugs you're taking anyway, but these are two of the most common problems.
2.Tylenol and other products with acetaminophen
One of the most common problems is that people overdose on acetaminophen without knowing it, because they take two separate products that both contain the same ingredient. For example, they may take Tylenol and Tylenol Sore Throat. The same danger occurs with parents giving their children acetaminophen.
Taking too much acetaminophen is a danger that cannot be overemphasized. You can do serious damage to your liver, and this can even cause death. Some believe that acetaminophen overdose is the leading cause of liver failure in the United States. Taking acetaminophen too often or too much has been linked with other serious health problems. Too much Tylenol can cause headache, and that's one of the milder problems. Please do not mess around with too much Tylenol.
There are two ways you can avoid this danger. First, always follow the directions on the label. Take a lower amount if you feel you can get away with it. Second, if you find you're taking it quite often (for example more than once a week), talk to your doctor. Look into other therapies that may be more effective. And make sure that the amount you're taking (or given to your children) will do no harm.
3.Tylenol and alcohol
If you drink and also take 4-5 extra strength Tylenol in a day, you could also be in danger of liver failure.
Check here for more information on Tylenol and your liver.
If you are dealing with medications it's good to have a drug reference on hand, such as
A Consumer's Dictionary of Medicines: Prescription, Over-the-counter and Herbal
The Pdr Family Guide to Over-TheCounter Drugs.
It's up to you to make sure you deal with pain safely!
Note: If you've found this information helpful, why not sign up for the FREE e-zine, HeadWay? You'll get up to date headache help once a month...